Alert archive / Ohio / Gale Watches in 2019

Gale Watch 2, NWS Cleveland, OH

February 22, 2019

NWS Cleveland, OH issued this gale watch at Feb 22, 2019, 3:22 AM EST. It took effect at Feb 24, 2019, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2019, 3:22 AM EST (08:22 UTC)
In effect from
Feb 24, 2019, 7:00 AM EST
Expired
Feb 23, 2019, 3:32 AM EST
In force
Issued by
NWS Cleveland, OH

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this gale watch went out at Feb 22, 12:44 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 22, 12:44 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1244 AM EST Fri Feb 22 2019

.SYNOPSIS...
High pressure will build across the region tonight and Friday.
Strong low pressure will develop over the southern Plains on
Saturday and will track through the Great Lakes Sunday. This
will lift a warm front north through the area late Saturday
followed quickly by a cold front Saturday night into Sunday.
High pressure will build across the region Monday and Monday
night.

&&

.NEAR TERM /THROUGH TONIGHT/...
Only minor changes have been made to hourly temperatures and
cloud cover to reflect current trends.

Original...Fairly quiet near term period as a ridge currently
extending from the northern Plains into the lower Ohio valley
builds east across the region tonight and tomorrow. Some high
clouds will stream northward into the area tonight from low
pressure across the southern US, otherwise conditions will
remain dry with winds becoming light and variable overnight.
Lows will drop into the low/mid 20s. Highs tomorrow will be
similar to today, with upper 30s near the lake where onshore
flow persists, and low/mid 40s away from the lake. Cloud cover
will increase Friday night as a warm front lifts north towards
the area. Precip will approach the area as well, but should hold
off across the local area until early Saturday morning. Lows
tomorrow night will be in the mid 20s to low 30s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Large broad upper level ridge will be present over the eastern
half of the United States Saturday. Meanwhile, negatively tilted
trough will set-up over the Plains states with an upper level
low pressure system at the base of the trough. The trough and
associated upper level low pressure system will lift northeast
across the Great Lakes region Saturday night. Meanwhile, surface
cyclogenesis will take place at the base of the trough Friday
night into Saturday and the resultant low will rapidly intensify
by Saturday evening. The will practically bomb out as it moves
into the Great Lakes setting-up strong warm air advection
Saturday into Saturday night. Expecting now that temperatures
will warm through the day Saturday and continue to warm Saturday
night as a surge of warm air moves north ahead of the cold
front. Models have been advertising some fairly strong winds
expected across the area late Saturday night into Sunday. The
strong winds will remain aloft early Saturday night as a fairly
strong inversion develops. Due to the developing potential for
instability across the local area in the warm air advection
Saturday night, there is the possibility for showers and even
some thunderstorms that will develop along a pre-cold frontal
trough. There is the possibility that we could see some strong
damaging winds with the thunderstorms as they tap into the 60
knots plus just above the surface. The Storm Prediction Center
has the southwest portion of the forecast area in a Marginal
Risk for severe thunderstorms Saturday evening. Then, by Sunday
morning, the inversion will begin to break down as cold air
advection takes place. This will allow the stronger winds to mix
down to the surface and there is the possibility that we will
need some sort of high wind headline by Sunday into Sunday
night. Model soundings support the strong winds mixing to the
surface across the entire forecast area during this time period.
As the deep low pressure system moves northeast of the area
Sunday, the cold air advection will take place and transition
any rain over to snow. Some wrap around moisture will pull into
northwest Ohio and then the rest of the northern portions of the
area during the day Sunday. Snow showers will gradually end
over the northeast snowbelt Monday with fair weather over the
rest of the forecast area Monday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
After a massive bomb hits the Great Lakes over the weekend, the
trend is headed toward the flow becoming more tranquil and nearly
zonal flow setting up aloft Monday night and Tuesday.  Amplification
of an upper level ridge will take place over the western slopes of
the Rocky Mountains by Tuesday night and it will remain nearly
stationary through Thursday.  Unfortunately, the final response will
be slowly deepening of a broad upper level trough over the eastern
three fourths of the lower 48 states.  This trend will send
gradually cooler air into the forecast area but should for the most
part allow high pressure ridge at the surface to extend southeast
into the southeastern part of the country through the end of the
week.  Low pressure is expected to move east across central Canada
and force a weak cold front east across the area.

&&

.AVIATION /06Z Friday THROUGH Tuesday/...
VFR conditions will continue through the day. Variable amounts
of high level cloud cover are expected through the day. Winds
will mostly be light and variable through the morning. Light
northeast to east winds should occur through the afternoon,
generally under 8 knots.

OUTLOOK...Non VFR likely Saturday/Sunday with strong southwest
to west winds possible Sunday.

&&

.MARINE...
Big changes coming to the lake in the weather department as a
massive low pressure is expected to develop over the Oklahoma
Panhandle and move northeast toward the region Saturday and Saturday
night.  The low will rapidly intensify as it reaches the Great Lakes
resulting in increasing winds Saturday night and continuing through
Monday morning.  There is a high likelihood for gale force winds on
the lake Saturday night into Monday morning with gusts to 55 knots
possible.  There is also the possibility that winds could approach
storm force by Sunday after a strong cold front moves east across
the lake.  Once the low pressure system moves eat of Lake Erie
Sunday and Monday, winds will gradually diminish on the lake from
west to east and become light and variable by Tuesday.

Not only will winds be a problem over the weekend but the potential
for lower water issues exists as well on the western basin of the
lake.

Significant ice floe movement is expected over the weekend in the
strong winds.  There is a high potential for ridging and rafting of
the ice in the strong winds and mariners should be alert that tracks
will not hold.  Latest satellite imagery is showing some shifting of
the ice already on the lake with numerous gaps opening up as a
result of the brisk winds today.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt/TK/MM
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...MM
MARINE...Lombardy
Hazardous weather outlook, Feb 21, 4:28 AM EST, 22 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
428 AM EST Thu Feb 21 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-220930-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
428 AM EST Thu Feb 21 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong storm system will move into the region over the weekend.
Gusty southwest to west winds are possible in the wake of a cold
front early Sunday morning and then continue through the day.
Gusts in excess of 50 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-220930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
428 AM EST Thu Feb 21 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong storm system will move into the region over the weekend.
Southwest to west gales are likely in the wake of a cold front
Sunday morning and then continuing through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:17 AM ESTHigh Wind WatchCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more35 hr
Feb 22, 3:22 AM ESTStorm WatchCLE24 hr

Nearby

Gale Watches in Ohio, 2019Every gale watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.